4 Questions About Breast Cancer and Peripheral Neuropathy (CIPN)

October is Breast Cancer Awareness Month. An estimated 1 in 8 women in the US will develop breast cancer in their lifetime. Additionally, 30% of newly diagnosed cancers in women are breast cancer. Peripheral neuropathy can be common in patients with cancer. Medications that are commonly used to treat breast cancer may lead to chemo-induced peripheral neuropathy.

Peripheral neuropathy is a disorder that causes numbness and tingling or pain in your hands and feet or anywhere on your body. Here are four commonly asked questions about chemo-induced peripheral neuropathy.

Have you been diagnosed with peripheral neuropathy? We can help.

Smiling cancer woman with headscarf embraced by young happy girl

1.  What is chemo-induced peripheral neuropathy?

Chemotherapy targets fast-dividing cancer cells and other healthy cells in the body, such as those in your bone marrow, the lining of your gastrointestinal tract and your hair follicles. In addition to its effect on rapidly dividing cells, chemotherapy may damage many healthy tissues, including peripheral nerves, leading to peripheral neuropathy.

2. What medications used in breast cancer treatment are commonly associated with CIPN?

Medications that are commonly used to treat myeloma, breast cancer, ovarian cancer, lung, brain and testicular cancers may lead to chemo-induced peripheral neuropathy. These may include platinum-based drugs, taxanes, Vinca alkaloids and Bortezomib. The frequency of chemotherapies and the potency of drugs increases the risk of neuropathy.

3. What are common peripheral neuropathy symptoms?

During and after chemotherapy treatment, 30–40% of patients may get chemotherapy-induced peripheral neuropathy, which causes tingling and numbness in the hands or feet. Many people will experience this side effect long after therapy is completed. In most cases, the symptoms will generally improve or go away within 6 to 12 months, but in some cases, the nerve damage is permanent. These symptoms typically begin during or after treatment and may worsen over time. CIPN can cause a range of other symptoms, including:

4. How can I manage peripheral neuropathy with breast cancer?

There is currently no cure for CIPN, but there are treatments that can help to ease the symptoms. Consult with your physician to find the best way to relieve your pain. Treatment options include medication, physical therapy and acupuncture. Treatments like cold therapy, electrical nerve stimulation and massage can also help to ease symptoms. There are a variety of medications that can be used to treat the symptoms of CIPN. These medications include pain relievers, antidepressants and topical treatments.

In some cases, the damage from CIPN is permanent. In these cases, treatment focuses on managing the symptoms and improving the quality of life. Managing CIPN symptoms can be a challenge. Some tips for pain management for those who suffer from CIPN include:

  • Exercise
  • Relaxation techniques
  • Yoga
  • Massage
  • Transcutaneous electrical nerve stimulation (TENS)

Conclusion

With the right protocols and therapies, breast cancer patients can manage their peripheral neuropathy. Treatment plans are based on your specific type of neuropathy and other coexisting conditions. In addition, there are a variety of non-medications options that can be beneficial for some types of peripheral neuropathy.

WinSanTor is a clinical-stage biotechnology company focused on the discovery and development of treatments for peripheral neuropathies. We believe in creating a solution that works and brings relief to millions that are struggling with this disease. Learn more about our companyour drug and subscribe to our newsletter.

Sources

Your subscription could not be saved. Please try again.
Your subscription has been successful.

Sign up for our newsletter

Free to join.

Your privacy is very important to us. We will never share your information without your written consent.

WinSanTor is based in San Diego, California, USA

Share This Story, Choose Your Platform:

Related Posts

a red ribbon in a woman's hand against a red backdrop, symbolizing HIV awareness
HIV-Induced Peripheral Neuropathy

What is HIV-Induced Neuropathy?

Causes of HIV-induced neuropathy Neuropathy in individuals with HIV can result from various factors. The virus triggers inflammation that harms nerves, contributing to the condition. Certain drugs, referred to as

Have you been diagnosed with peripheral neuropathy? We can help.